Tornadoes · United States · Iowa · 2021

EF2 tornado, Breda to Lytton, Iowa, December 15, 2021

From Breda to Lytton, this EF2 tornado ran 17.6 miles across Sac and Carroll counties on December 15, 2021, touching down at 5:13 PM CST and reaching 100 yards wide. It killed nobody, and did $150,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
December 15, 2021
Touchdown
5:13 PM CST (23:13 UTC)
Lifted
5:26 PM CST (23:26 UTC)
On the ground
13 minutes
Path length
17.6 miles (28.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$150,000
Counties
Sac and Carroll counties
Touchdown point
42.184, -95.069
Lift-off point
42.398, -94.882
Record number
2112151713-01

What the Weather Service recorded

December 15, 2021 was an unprecedented and historic event for the state of Iowa and the central US. It featured the first-ever December derecho observed anywhere in the United States and the first Moderate Risk of severe thunderstorms issued by the NWS Storm Prediction Center in December for Iowa. Unofficially, it set the new single-day Iowa records for the most tornadoes and the most EF-2/F-2 or stronger tornadoes since 1950. Finally, it will break the all-time December record high temperature for Iowa. ||Tornadoes: There were 63 confirmed tornadoes that occurred in Iowa, 21 of which were rated EF-2. Sixty three is unofficially the most tornadoes in Iowa in a single day with the previous being 35 tornadoes on August 31, 2014. Further, 21 EF-2 tornadoes is unofficially the most EF-2/F-2 or stronger tornadoes in a single day with the previous being 16 tornadoes on June 7, 1984. Prior to this event, a total of 5 tornadoes had occurred in Iowa in December since 1950 with all of them in southeastern Iowa. | |Thunderstorm Wind: Numerous straight line wind gusts were also associated with these thunderstorms, some in excess of 80 mph. During the event, nearly the entire state of Iowa was under a Severe Thunderstorm Warning at some point. Audubon reported the highest gust in Iowa at 88 mph. This storm also met the criteria for a ���derecho'', which makes it the first derecho on record in the month of December anywhere in the United States. Finally, we had an unofficial gust of 108 mph recorded by a mesonet station near Sheffield, Iowa associated with one of the tornadic circulations. ||Environmental Wind: After the line of storms had passed, numerous strong, non-thunderstorm wind gusts over 70 mph occurred overnight. The top three non-thunderstorm wind gusts were 83 mph in Decatur City, 81 mph in Marshalltown, and 80 mph in Johnston. The Des Moines International Airport recorded a 74 mph non-thunderstorm wind gust, which is the highest non-thunderstorm wind gust at this location since 1970.| |Temperatures: In addition to the severe weather and strong non-thunderstorm winds, the temperatures were remarkable and record setting. Numerous record daily highs were broken by many degrees. In addition and preliminarily, the all-time December record high temperature for Iowa of 74 degrees that was set in Thurman, IA on December 6, 1939 was broken with four sites reaching 75 degrees (Oskaloosa, Muscatine, Iowa City, and Ottumwa).||For detailed environmental analysis, including soundings, please view the various local NWS office event review pages: NWS Des Moines, NWS Sioux Falls, NWS Omaha, NWS Wichita, NWS Pueblo, NWS Twin Cities, NWS Quad Cities, NWS Hastings, NWS La Crosse, NWS Green Bay, or NWS Milwaukee.

Tornado developed in far northwest Carroll county west of Breda. The path was observed in high resolution satellite imagery. No damage was reported in Carroll county, hence the EFU rating. This tornado continued into Sac county.

This tornado move into Sac county from Carroll county. This tornado passed just on the southeast side of the hamlet of Carnarvon with EF1 damage from a destroyed outbuilding. The tornado continued northeast through rural south and east Sac county producing EF0 to EF1 damage to outbuildings and trees. EF2 damage was observed when power poles were snapped along 310th street east of Union Avenue. The tornado eventually lifted to the southwest of Lytton.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

3 minutes of warning. NWS DMX issued a tornado warning for this county at 23:10 UTC, 3 minutes before the tornado touched down, in force until 23:45 UTC.

The county was under a tornado watch, issued at 19:26 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
18:00 UTC06:00 UTCHigh Wind WarningDMX
18:00 UTC10:09 UTCHigh Wind WatchDMX
19:26 UTC02:00 UTCTornado WatchDMX
22:16 UTC23:30 UTCSevere Thunderstorm WarningDMX
23:10 UTC23:45 UTCTornado WarningDMX
23:14 UTC23:45 UTCTornado WarningDMX
23:15 UTC23:45 UTCTornado WarningDMX
23:19 UTC23:48 UTCSevere Thunderstorm WarningDMX
23:22 UTC23:45 UTCSevere Thunderstorm WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:28 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Dec 15, 5:05 PM CST, 8 minutes earlier.

Area forecast discussion, Dec 15, 5:05 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
505 PM CST Wed Dec 15 2021

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Wednesday/
Issued at 208 PM CST Wed Dec 15 2021

Key Messages:

An unprecedented, historic event is just getting started across the
area today. There are several facets to this event including extreme
environmental winds, high end severe weather, and (of least
importance) record breaking heat.

Lee cyclogenesis has rapidly increased as the surface cyclone moves
out of Colorado and into Nebraska and Kansas this afternoon. Iowa
has remained within the warm sector today with temperature
soaring into the upper 60s to mid 70s across the area. This
shatters high temperature records for the day across most sites in
Iowa. Additionally, the all-time, statewide December record high
of 74 degrees in Thurman of 74 on Dec. 6, 1939 is broken
(preliminarily, this will need to be officially verified).
Dewpoints at 1pm were in the upper 50s and low 60s statewide.

Significant High Wind...

Warm air advection ongoing today has initially limited mixing
efficiency as was expected, as the lift from waa works in contrast
to deep mixing. Even still, winds by noon had started gusting 40-50+
mph across parts of southern into central Iowa. Convection has begun
across Kansas and Nebraska and is expected to swing across Iowa
between 22z and 02z. Thunderstorms will enhance background wind
gusts, but more on the convective component next. Hi-res models
continue to indicate a brief lull in gusts behind the line of
convection this evening, however this will only last an hour or so
before the synoptic winds ramp up with vigor. As the low pressure
center and associated dryline approaches the area the pressure
gradient will tighten significantly across the area. Strong cold air
advection and subsidence will pull the very strong winds just off
the surface down to the ground. It can be practically guaranteed
that everyone will see 60 mph gust this evening and many will see 70
mph. Strong decent on the back of the low resulting in a sting
jet setup mean that gusts of 80+ mph are possible in pockets
across the state. Gusty winds will begin to subside after
midnight. Widespread wind damage an power outages are a real
possibility.

Severe Thunderstorm Threat...

This is the first time that SPC has ever issued a Moderate risk for
severe storms in the state of Iowa in December, and even in the
typical convective season they are fairly uncommon). Thunderstorms
will enhance the background strong environmental winds as cold
pools drive gusts. Embedded gusts within severe thunderstorms will
easily exceed 80 mph and gusts over 100 mph are certainly
possible. Wind gusts are easily a concern with every storm that
develops. The other concern is the tornado threat. Parameters
within the CAMs include 0- 1km MLCAPE ~800 J/kg, 0-1km helicity
~300m2/s2, LCLs ~500m, Sig Tor Parameter ~1-2, and 0-1km lapse
rates 6-8 C/km, all contributing to a good tornadic environment.
As the previous discussion mentioned, storms will be moving very
fast (current storms in Kansas are moving at 70-80 mph) and
rotational winds within tornadic storms will be enhanced, easily
pushing strength to the significant tornado (EF2+) thresholds.

Beyond today, much cooler air filters in behind the low with highs
in the 30s to low 40s through the end of the week. On saturday
highs in the 20s are likely as a secondary cold front pushes
across the area. The forecast through next week looks to remain
dry with temperatures moderating into the 30s and 40s.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 505 PM CST Wed Dec 15 2021

A line of thunderstorms has entered western Iowa with gusts of
80+ mph and a number of embedded tornadoes. This will will pass
across I-35 by 530pm and exit towards eastern Iowa after 7-8pm.
Wind gusts behind the storms will continue to gust 50-60 kts
through 06z. MVFR/IFR cigs will develop overnight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until midnight CST tonight for IAZ023>025-
033>037-044>049-057>061-070>075-081>086-092>097.

High Wind Warning until 3 AM CST Thursday for IAZ004>007-015>017-
026>028-038-039-050-062.

&&

DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Dec 15, 2:25 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
225 PM CST Wed Dec 15 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-162030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
225 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A High Wind Warning is in effect for the area today and tonight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Strong to severe thunderstorms are likely today and tonight,
including wind gusts in excess of 80 mph and a few tornadoes
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of wind speeds, damage, and other severe weather
would be appreciated.

CURTIS

In the hours before

Local storm report, Dec 15, 3:11 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
311 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     NON-TSTM WND DMG 3 WNW DES MOINES INT AI 41.56N 93.70W
12/15/2021                   POLK               IA   LAW ENFORCEMENT

            POWER LINE AND POWER POLE DOWN. VIA TWITTER.

&&

ANSORGE
Local storm report, Dec 15, 4:03 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
403 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     NON-TSTM WND GST 2 ENE LAMONI            40.63N 93.90W
12/15/2021  M60 MPH          DECATUR            IA   ASOS

&&
Local storm report, Dec 15, 4:16 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
416 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     NON-TSTM WND DMG 1 SSW JOHNSTON          41.66N 93.74W
12/15/2021                   POLK               IA   LAW ENFORCEMENT

            TREE DOWN ON A POWER LINE RESULTING IN POWER
            OUTAGE INCLUDING TRAFFIC LIGHTS.

&&
Local storm report, Dec 15, 5:01 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     4 NNE BUCK GROVE        41.97N 95.37W
12/15/2021  M81 MPH          CRAWFORD           IA   AWOS

            AWOS STATION KDNS DENISON AIRPORT.

&&

KLP
Local storm report, Dec 15, 5:06 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TORNADO          1 NW ATLANTIC           41.41N 95.03W
12/15/2021                   CASS               IA   PUBLIC

            STORM CHASER REPORTED TORNADO ON THE WEST
            SIDE OF ATLANTIC.

&&
Local storm report, Dec 15, 5:09 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TORNADO          3 SSW BRAYTON           41.50N 94.95W
12/15/2021                   CASS               IA   STORM CHASER

            STORM CHASER REPORTED FLIPPED SEMIS ON I-80
            AND POWER FLASHES ASSOCIATED WITH A TORNADO.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

11.2 hours before the tornado, 158 km from the path. December 15, 2021.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -103670, lifted condensation level 2165 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2021-12-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 346 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-103670 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.2 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

0.8 hours after it, 158 km from the path. December 16, 2021.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4 joules per kilogram, CIN -66, lifted condensation level 1685 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2021-12-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -450 square meters per square second, 0 to 6 km bulk shear 103 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-66 J/kg
Surface CAPE
69 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
103 kt
0-1 km bulk shear
47 kt
0-1 km storm-relative helicity
-450 m²/s²
0-3 km storm-relative helicity
-705 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The radar

The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the touchdown began at 23:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:43 UTCTSTM WND DMG2 Nw Battle CreekIda, IAMACHINE SHED DAMAGED. TIME ESTIMATED FROM RADAR.
22:48 UTCTSTM WND DMG6 Nw Ida GroveIda, IAMACHINE SHED DAMAGE. TIME ESTIMATED FROM RADAR.
22:50 UTCTSTM WND DMG4 Sse HolsteinIda, IATREES DOWN. TIME ESTIMATED FROM RADAR.
22:55 UTCTSTM WND GST 814 Nne Buck GroveCrawford, IAAWOS STATION KDNS DENISON AIRPORT.
22:57 UTCTSTM WND DMG2 Nnw GalvaIda, IAHOUSE DAMAGED WITH ROOF TORN OFF. HOOP BARN DESTROYED AND 100 YEAR OLD MARCHINE SHED DESTOYED. TIME ESTIMATED FROM RADAR.
23:01 UTCTSTM WND DMG5 Sw AltaBuena Vista, IANUMEROUS TREES AND BRANCHES DOWN. REPORT RECEIVED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
23:03 UTCTSTM WND DMGAureliaCherokee, IASILO DAMAGED, TREES DOWN AND SHEET METAL FROM BUILDINGS ON ROAD. POWER OUT IN TOWN. TIME ESTIMATED FROM RADAR.
23:03 UTCTSTM WND DMGAureliaCherokee, IAUPDATES PREVIOUS TSTM WND DMG REPORT FROM AURELIA. SILO DAMAGED, TREES DOWN AND SHEET METAL FROM BUILDINGS ON ROAD. 3 RAIL CARS BLOWN OVER, AND A HOME DESTROYED. POWER OUT IN TOWN. TIME ESTIMATED FROM RADAR.
23:07 UTCTORNADO4 Se AudubonAudubon, IADELAYED REPORT. PICTURES CAME IN VIA EMAIL EAST OF HAMLIN, IA. TIME ESTIMATED BASED ON RADAR AND OTHER REPORTS IN AUDUBON COUNTY.
23:10 UTCTSTM WND GST 514 Wsw LakesideBuena Vista, IATIME ESTIMATED FROM RADAR.
23:11 UTCTSTM WND GST 88AudubonAudubon, IAPWS RECORDED WIND GUST OF 88 MPH.
23:23 UTCHAIL 1Coon RapidsCarroll, IA
23:27 UTCTSTM WND GST 70Coon RapidsCarroll, IA
23:27 UTCTSTM WND GST 734 S ScrantonGreene, IAPWS RECORDED WIND GUST OF 73 MPH.
23:31 UTCTSTM WND GST 70RalstonCarroll, IAWIND ESTIMATES OF AT LEAST 70 MPH FROM RALSTON FIRE DEPT. SOME SPORADIC DAMAGE BEGINNING TO OCCUR.
23:34 UTCTORNADO2 W JeffersonGreene, IAPUBLIC RELAYED POSSIBLE TORNADO DAMAGE WEST OF JEFFERSON, INCLUDING LARGE PORTION OF GARAGE DAMAGED/MISSING. TIME ESTIMATED FROM RADAR.
23:35 UTCTSTM WND DMG3 S GliddenCarroll, IAOUTBUILDING DESTROYED AT 240TH ST. AND TIMBER AVE. SIZE OF BUILDING UNKNOWN.
23:41 UTCTSTM WND DMG2 Wnw JeffersonGreene, IADAMAGE TO POWER POLES ALONG HIGHWAY 30 WEST OF JEFFERSON. REPORT VIA SOCIAL MEDIA. DELAYED REPORT AND TIME/LOCATION ESTIMATED BY RADAR.
23:48 UTCTSTM WND DMGKnierimCalhoun, IAMACHINE SHED DAMAGED 1 MILE NORTH OF SOMERS AND STOP SIGNS/HIGHWAY SIGNS BLOWN OVER HWY 20 AT KNIERIM.
23:49 UTCTSTM WND DMG2 Wnw HarcourtWebster, IAEMERGENCY MANAGER RELAYED BUILDING/DEBRIS BLOWN ONTO HIGHWAY 175. TIME ESTIMATED FROM RADAR.
23:51 UTCTSTM WND DMG3 Nw HarcourtWebster, IAPOWERLINES AND POLES, OUTBUILDING AND TREE DAMAGE STARTING NEAR HARCOURT AND EXTENDING NORTHEAST TOWARDS DUNCOMBE IN WEBSTER COUNTY.
00:00 UTCTORNADOBradgateHumboldt, IAPUBLIC REPORTED TORNADO ON THE GROUND. NO ADDITIONAL INFORMATION AT THIS TIME.
00:02 UTCTSTM WND GST 733 Nnw Fort DodgeWebster, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of December 15, 2021

124 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 151:27 PM CSTEF0Kearney, NE11.0150$700,000
December 151:29 PM CSTEF0Franklin, NE13.4100$700,000
December 151:33 PM CSTEF0Kearney, NE7.1120$350,000
December 151:44 PM CSTEF1Webster, NE14.8180$400,000
December 151:53 PM CSTEF1Adams, NE8.6150$400,000
December 152:03 PM CSTEF0Adams, NE7.260$302,000
December 152:11 PM CSTEF1Hamilton, NE12.9400$500,000
December 152:26 PM CSTEF1Hamilton, NE12.0400$500,000
December 152:35 PM CSTEF1Polk, NE7.5350$400,000
December 153:03 PM CSTEF1Platte, NE0.830
December 153:04 PM CSTEF2Platte, NE2.7502
December 153:11 PM CSTEF2Saline, NE23.770
December 153:27 PM CSTEF1Colfax, NE1.530
December 153:31 PM CSTEF2Cuming, NE6.3100
December 153:37 PM CSTEF1Cuming, NE4.850
December 153:37 PM CSTEF1Cuming, NE1.850
December 153:41 PM CSTEF1Cuming, NE0.450
December 153:41 PM CSTEF1Saunders, NE16.6100
December 153:44 PM CSTEF2Cuming, NE11.2200
December 153:46 PM CSTEF1Saunders, NE0.7100
December 153:51 PM CSTEF1Cuming, NE11.220
December 153:55 PM CSTEF2Cass, NE3.320
December 154:05 PM CSTEF1Otoe, NE0.1200
December 154:05 PM CSTEF1Pawnee, NE0.220
December 154:06 PM CSTEF0Pawnee, NE2.220
December 154:06 PM CSTEF2Cass, NE3.6150
December 154:07 PM CSTEF1Pawnee, NE0.8100
December 154:09 PM CSTEF2Cass, NE2.6200
December 154:14 PM CSTEF1Mills, IA10.0100
December 154:15 PM CSTUnratedWoodbury, IA0.820
December 154:16 PM CSTEF0Pottawattamie, IA0.930
December 154:20 PM CSTEF1Woodbury, IA4.675$250,000
December 154:24 PM CSTEF2Pottawattamie, IA2.350
December 154:25 PM CSTEF2Woodbury, IA8.4100$500,000
December 154:31 PM CSTEF1Mills, IA0.650
December 154:31 PM CSTEF2Pottawattamie, IA6.775
December 154:34 PM CSTEF1Pottawattamie, IA9.650
December 154:35 PM CSTEF1Woodbury, IA4.375$200,000
December 154:39 PM CSTEF1Plymouth, IA3.775$50,000
December 154:42 PM CSTEF1Ida, IA13.075$200,000
December 154:48 PM CSTUnratedCrawford, IA4.450
December 154:49 PM CSTEF2Cass, IA27.1100$350,000
December 154:58 PM CSTEF0Ida, IA2.950$75,000
December 154:59 PM CSTEF1Cherokee, IA11.2250$1.0 million
December 155:00 PM CSTUnratedCherokee, IA1.850
December 155:00 PM CSTEF1Cass, IA11.480$100,000
December 155:01 PM CSTEF1Buena Vista, IA6.475$200,000
December 155:05 PM CSTEF1Cherokee, IA3.875$250,000
December 155:07 PM CSTEF1Buena Vista, IA6.9150$100,000
December 155:08 PM CSTEF1O'Brien, IA3.9100$50,000
December 155:10 PM CSTEF1Guthrie, IA11.470$100,000
December 155:14 PM CSTEF2Guthrie, IA19.7100$450,000
December 155:18 PM CSTEF2Buena Vista, IA4.8100$250,000
December 155:19 PM CSTEF1Carroll, IA9.780$80,000
December 155:21 PM CSTEF2Guthrie, IA30.0300$470,000
December 155:27 PM CSTEF2Guthrie, IA23.4150$801,000
December 155:29 PM CSTEF2Greene, IA5.5100$1.2 million
December 155:32 PM CSTEF2Greene, IA5.8100$500,000
December 155:34 PM CSTUnratedCalhoun, IA1.340
December 155:34 PM CSTEF2Greene, IA2.770$20,000

All 125 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.